Texas, 2014

Drought in Texas, October 1 to 31, 2014

October 1 to 31, 2014 · NWS FWD · 25 events in 25 counties and zones

Precipitation was near-normal overall across north Texas in October. Certain areas experienced below normal precipitation for the month, which aggravated the prolonged drought conditions.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$73,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Precipitation was near-normal overall across north Texas in October. Certain areas experienced below normal precipitation for the month, which aggravated the prolonged drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 30, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 30, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1138 PM CDT TUE SEP 30 2014

.AVIATION...
THE NAM CONTINUES TO BE MOST AGGRESSIVE WITH THE RETURN OF STRATUS
OVERNIGHT...BUT BEING A BIT OF AN OUTLIER LEADS TO THE BELIEF THAT
IT MAY BE OVERDOING IT. AT THIS TIME...WE ARE LEANING MORE
TOWARDS THE RAP AND GFS SOLUTIONS WHICH INDICATE GOOD NORTHWARD
MOISTURE SURGE WITHIN THE 25KT SOUTHERLY LOW LEVEL JET...BUT
GENERALLY EAST OF THE I-35 CORRIDOR. THIS PLACES THE DALLAS AREA
ON THE WESTERN EDGE OF THE CLOUD DECK FIRST THING IN THE
MORNING...SO WE WILL MAINTAIN THE MVFR CIGS AT KDAL AND KDFW 13Z
UNTIL 16Z. STRATUS SHOULD ARRIVE A FEW HOURS EARLIER AT KACT.

THE REST OF THE TAF PERIOD SHOULD REMAIN VFR. STRATUS WILL LIKELY
RETURN WEDNESDAY NIGHT/THURSDAY MORNING...WITH CONVECTION STILL A
POSSIBILITY THURSDAY AFTERNOON AND EVENING BEYOND THIS TAF SET.

30

&&

.UPDATE...
A FEW SHOWERS THAT DEVELOPED ACROSS THE NORTHEAST ZONES BEFORE
SUNSET DISSIPATED WITH THE LOSS OF SURFACE HEATING. THE REMAINDER
OF THE NIGHT WILL BE  MOSTLY CLEAR AND QUIET.

OTHER THAN REMOVING THE MENTION OF EVENING SHOWERS...NO MAJOR
CHANGES ARE NEEDED TO THE FORECAST AT THIS TIME.

79

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT TUE SEP 30 2014/

WATER VAPOR IMAGERY SHOWS A COUPLE OF STRONG SHORTWAVE TROUGHS
ACROSS THE WESTERN HALF OF THE U.S. THIS AFTERNOON WHICH ARE PART
OF A LARGER LONGWAVE TROUGH. THE FIRST IS QUICKLY MOVING NORTHEAST
THROUGH THE DAKOTAS AND IS RESPONSIBLE FOR PROVIDING FORCING FOR
ASCENT ACROSS MUCH OF THE UPPER MIDWEST INTO THE CENTRAL PLAINS.
THE PRIMARY SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS
FEATURE WILL REMAIN WELL REMOVED FROM NORTH TEXAS. THIS LEAD
SHORTWAVE AND ITS ASSOCIATED 994MB SURFACE LOW OVER THE DAKOTAS
HAS HELPED PULL SOME HIGHER DEWPOINT AIR INTO NORTH TEXAS WHICH
HAS RESULTED IN A FEW ISOLATED SHOWERS. THESE SHOULD DIMINISH
AFTER SUNSET THIS EVENING.

THE MAIN SHORTWAVE OF INTEREST IS JUST NOW MOVING INTO THE PACIFIC
NORTHWEST. THIS FEATURE WILL QUICKLY DIVE SOUTHEAST AND DEEPEN
OVER THE ROCKIES THROUGH TOMORROW EVENING. MEANWHILE SURFACE
CYCLOGENESIS WILL BE UNDERWAY ACROSS SOUTHWEST KANSAS AND THE
OKLAHOMA PANHANDLE TOMORROW. THIS SURFACE LOW WILL EJECT NORTHEAST
AHEAD OF THE MAIN UPPER TROUGH ON THURSDAY SENDING A COLD FRONT
THROUGH NORTH TEXAS. THERE IS STILL SOME UNCERTAINTY ON THE EXACT
TRACK OF THE UPPER LOW WHICH WILL HAVE IMPACTS ON THE AMOUNT OF
FORCING FOR THUNDERSTORMS ALONG THE FRONT ON THURSDAY.

THE NAM IS THE FARTHEST SOUTH AND THEREFORE HAS THE BEST COVERAGE
OF THUNDERSTORMS THURSDAY AFTERNOON ACROSS THE REGION. THE OTHER
GUIDANCE IS GENERALLY CLUSTERED A LITTLE FARTHER NORTH ACROSS
CENTRAL OKLAHOMA AND THIS FORECAST WILL FAVOR THAT TRACK FOR THE
UPPER LOW. THIS MEANS THAT THE BEST FORCING WILL STAY NORTH OF THE
AREA...HOWEVER THE FRONT IS STRONG AND THERE WILL BE AMPLE
MOISTURE AHEAD OF IT ALONG WITH SOME DEEP LAYER FORCING FOR ASCENT
FROM THE UPPER TROUGH.

CURRENT THINKING IS THAT A LINE OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE COLD FRONT AROUND MIDDAY ALONG THE I-35 CORRIDOR
WITH MOST ACTIVITY BEING NORTH OF I-20 INITIALLY. THE LINE SHOULD
EXPAND SOUTHWARD IN COVERAGE THROUGH THE AFTERNOON WITH BEST
OVERALL RAIN CHANCES HOLDING EAST OF I-35 THROUGH THURSDAY
EVENING. THERE WILL BE SUFFICIENT INSTABILITY AND WIND SHEAR FOR A
FEW STRONG TO SEVERE STORMS THURSDAY AFTERNOON PRIMARILY ACROSS
THE EASTERN HALF OF THE CWA. HAIL AND STRONG WINDS WILL BE THE
MAIN THREAT.

THE FRONT WILL BE FAST MOVING AND SHOULD CLEAR THE AREA BY
THURSDAY NIGHT WITH RAIN CHANCES ENDING AND COOLER...DRIER AIR
MOVING IN. THE CENTER OF A SURFACE HIGH WILL BE OVER NORTH TEXAS
SATURDAY MORNING AND THAT SHOULD BE THE COOLEST MORNING WITH LOWS
IN THE LOWER 50S AREAWIDE. DRY NORTHWEST FLOW WILL PREVAIL INTO
EARLY NEXT WEEK WITH TEMPERATURES SLOWLY WARMING BACK INTO THE
UPPER 80S BY MONDAY.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  92  75  88  62 /   5   5  10  40  20
WACO, TX              71  92  75  90  64 /   5   5   5  30  30
PARIS, TX             69  89  72  87  60 /  10   5  10  50  30
DENTON, TX            68  92  74  88  58 /   5   5  10  30  10
MCKINNEY, TX          70  91  74  88  59 /   5   5  10  40  20
DALLAS, TX            73  92  75  89  63 /   5   5   5  40  20
TERRELL, TX           73  92  74  89  61 /   5   5   5  50  30
CORSICANA, TX         72  91  73  90  63 /  10   5   5  40  40
TEMPLE, TX            69  92  73  90  63 /   5   5   5  20  30
MINERAL WELLS, TX     68  93  71  89  57 /   5   5  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 30, 2:06 PM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT TUE SEP 30 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
306 PM CDT TUE SEP 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY. THE BEST
THUNDERSTORM CHANCES WILL BE ALONG AND EAST OF INTERSTATE 35/35W
AS A COLD FRONT MOVES ACROSS THE AREA THURSDAY AFTERNOON AND
EVENING. A FEW STRONG OR SEVERE STORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND EVENING. HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS WITH ANY STRONG OR SEVERE THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Montague

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$500
Reported by
Drought Monitor
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered Montague County for all of October 2014.

Drought, Cooke

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cooke forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered Cooke County for all of October 2014.

Drought, Grayson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Grayson forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered Grayson County for all of October 2014.

Drought, Young

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Young forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Young County spent October of 2014 split between D3/Extreme drought conditions over the northwest half of the county to D4/Exceptional over the southeast half.

Drought, Jack

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Extreme/D3 drought conditions covered Jack County for all of October 2014.

Drought, Wise

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Wise forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe/D2 drought conditions in place across Wise County for most of October 2014 deteriorated to D3/Extreme drought by the final week of the month as rainfall remained below normal for the month.

Drought, Denton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Denton forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

For weeks 1 through 3 of October 2014, Denton County was split between Severe/D2 drought over the western half to Extreme/D3 drought over the eastern half. Extreme/D3 conditions covered all of the county for the final week of the month as the rainfall deficit continued.

Drought, Collin

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Collin forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Collin County spent all of October 2014 split between Severe/D2 drought in the eastern half of the county to Extreme/D3 in the western half.

Drought, Hopkins

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hopkins forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered the majority of Hopkins County for all of October 2014.

Drought, Rockwall

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Rockwall forecast zone
Crop damage
$500
Reported by
Drought Monitor
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered the majority of Rockwall County for all of October 2014.

Drought, Stephens

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Exceptional/D4 drought conditions were in place across Stephens County for all of October 2014.

Drought, Palo Pinto

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Exceptional/D4 drought conditions were in place across Palo Pinto County for all of October 2014.

Drought, Parker

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Parker forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Exceptional/D4 drought conditions were in place across Parker County for all of October 2014.

Drought, Tarrant

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Tarrant forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Exceptional/D4 drought conditions were in place across Tarrant County for all of October 2014.

Drought, Hood

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hood forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Exceptional/D4 drought conditions were in place across Hood County for all of October 2014.

Drought, Dallas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dallas forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Dallas County was classified by the U.S. Drought Monitor as remaining predominantly under Severe/D3 drought conditions for all of October 2014.

Drought, Johnson

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Johnson forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Johnson County was classified by the U.S. Drought Monitor as remaining predominantly under Severe/D3 drought conditions for all of October 2014.

Drought, Somervell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Somervell forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Somervell County was classified by the U.S. Drought Monitor as remaining predominantly under Severe/D3 drought conditions for all of October 2014.

Drought, Erath

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Erath forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Erath County was classified by the U.S. Drought Monitor as remaining predominantly under Severe/D3 drought conditions for all of October 2014.

Drought, Eastland

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Eastland County spent October of 2014 essentially split between Extreme/D3 conditions across the eastern half of the county and Severe/D2 across the west.

Drought, Comanche

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Comanche County spent October of 2014 essentially split between Extreme/D3 conditions across the eastern half of the county and Severe/D2 across the west.

Drought, Hamilton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe/D2 drought conditions across all of Hamilton County at the beginning of October improved to Moderate/D1 conditions by the middle of the month across all but the far northern portions of the county where slightly drier conditions prevailed.

Drought, Bosque

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bosque forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Severe/D2 drought conditions across all of Bosque County at the beginning of October improved to Moderate/D1 around the middle of the month across the southern half of the county. D2/Severe conditions continued across the northern half of the county through the end of the month.

Drought, Hill

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe/D2 drought conditions across all of Hill County at the beginning of October improved to Moderate/D1 around the middle of the month across the southern half of the county. D2/Severe conditions continued across the northern half of the county through the end of the month.

Drought, Ellis

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Ellis forecast zone
Crop damage
$2,000
Reported by
Drought Monitor
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Severe/D2 drought conditions covered Ellis County for all of October, 2014.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542607, 544692, 544693, 544694, 544695, 544696, 544697, 544698, 544701, 544702, 544780, 544781, 544782, 544783, 544784, 544785, 544786, 544787, 544788, 544789, 544790, 544792, 544793, 544794, 544795.